ATLANTA (CBS Atlanta) – A woman with Parkinson’s disease took a common drug used by people with her condition and spontaneously experienced orgasms, a new report on her case obtained by LiveScience stated.
The 42-year-old woman with early-onset of Parkinson’s disease was admitted to the hospital complaining of orgasms. She said she had been taking the drug rasagiline for 10 days. She started to experience the orgasms on the seventh day.
“Here we report a patient with early-onset PD who experienced spontaneous orgasms when taking rasagiline; these were unwelcome and occurred in the absence of hypersexual behavior,” the researchers from the department of neurology at Necmettin Erbakan University in Konya, Turkey, who treated the woman, wrote in their study. “To the best of our knowledge, this is the first report of this adverse effect of rasagiline.”
Typical side effects of rasagiline are flu-like symptoms, joint pain, depression, and gastric problems. This woman said she was not taking any other medications. She reported that she stopped taking the medications when the orgasms first occurred, and then started taking it again 15 days later and the orgasms occurred again.
Researchers are not clear how this drug triggered this reaction. They suspect it has something to do with an increase in dopamine, which is a neurotransmitter in the brain that helps regulate the feelings of pleasure, and is triggered by taking rasagiline.
Researchers say that other drugs may cause orgasms, such as certain antidepressants.
“There are indeed other drugs that can stimulate sexual response,” Barry Komisaruk, a distinguished professor at Rutgers University in New Jersey, who researches orgasms, told LiveScience. “It is also fairly well known that cocaine can mimic the effect of orgasm, through its effect on the levels of dopamine.”
According to the Centers for Disease Control and Prevention, Parkinson’s disease is the 14th leading cause of death in the United States. The CDC also showed that there was a 4.6 percent increase in deaths attributed to Parkinson’s disease in 2010, which is the most recent year they have data from.
This case will be published in the journal Parkinsonism and Related Disorders.